The U.S. Food and Drug Administration is warning doctors against prescribing a malaria drug widely touted by President Trump for treating the new coronavirus outside of hospitals or research settings.
In an alert Friday, regulators flagged reports of serious side effects and death among patients taking hydroxychloroquine and the related malaria drug chloroquine. The drugs can cause a number of side effects, including heart rhythm problems, severely low blood pressure and muscle or nerve damage.
In one such report, doctors at a New York hospital said that heart rhythm abnormalities developed in most of the 84 coronavirus patients treated with hydroxychloroquine and the antibiotic azithromycin, a duo Trump has promoted. The National Institutes of Health advised doctors not to combine those two drugs when it released its first set of treatment guidelines on Tuesday.
Last month, the FDA authorized emergency use of the two drugs for hospitalized patients with COVID-19 who aren’t enrolled in ongoing clinical trials. But regulators said they are investigating life-threatening side effects reported with the drugs to poison control centers and other health authorities.
Calls to U.S. poison control centers involving the malaria drugs have recently jumped 50%, from 52 calls in March 2019 to 79 last month, according to Dr. Christopher Hoyte of the Rocky Mountain Poison Center in Denver.
The problems reported include irregular heart rhythms, seizures, nausea and vomiting, Hoyte said.
Trump has repeatedly touted hydroxychloroquine during his regular coronavirus briefings, calling it a “game changer” and suggesting its skeptics would be proved wrong. He has offered patient testimonials that the drug is a lifesaver.
Hydroxychloroquine is commonly used to treat certain autoimmune diseases like lupus and rheumatoid arthritis. People who take the drug for those conditions have had trouble getting it since the president endorsed its use against COVID-19.
“It is important that healthcare providers are aware of the risks of serious and potentially life-threatening heart rhythm problems that can occur with these drugs,” the FDA said in a statement.